Were you taking high blood pressure treatment and started facing erection problems?
Lisinopril is a first-choice medicine for treating high blood pressure or Hypertension.
Some people may feel that their high blood pressure medications, such as Lisinopril, may be a cause for their erection problems.
But does Lisinopril cause ED?
This article will discuss the basics of Lisinopril and whether it can cause erection problems.
Table of Contents
Lisinopril: The basics
Lisinopril is a medicine used in the treatment of high blood pressure.
It belongs to a group of Angiotensin-Converting Enzyme (ACE) inhibitors. ACE inhibitors work by reducing vasoconstrictive hormones in the body.
These vasoconstriction hormones constrict the blood vessels in the body. This results in increased blood pressure and burdening the organs in the body.
ACE inhibitors like Lisinopril relax blood vessels in the body. This helps blood circulate more easily and lower blood pressure.
Your healthcare provider may prescribe Lisinopril to treat Hypertension or heart diseases. They may also suggest it when you are recovering from a heart attack.
According to research, Lisinopril may have some off-label uses as well.
Off-label uses include positive effects for preventing Diabetes, Migraine, and Diabetic Retinopathy.
Side effects of Lisinopril
According to the FDA data, some common side effects of Lisinopril include
- Hypotension (low blood pressure)
- Hyperkalemia (high potassium levels)
- Syncope (passing out)
Some of these side effects may become more prevalent if you are taking Lisinopril for heart disease or heart failure.
Lisinopril side effects: Erectile Dysfunction
Erectile Dysfunction is not listed as a common side effect of this medicine.
A research study was published in the American Journal of Hypertension. It compared the effects of Lisinopril or Atenolol (beta-blocker). The study was conducted on 90 hypertensive men aged 40-49 years.
In the first month of therapy, sexual activity declined with both medicines.
With the ongoing treatment for Hypertension, men taking Lisinopril had recovering sexual activity. Men in the Atenolol group did not show such recovery.
Three percent of men prescribed Lisinopril for Hypertension complained of sexual dysfunction. While 17 percent of men prescribed Atenolol complained of sexual dysfunction.
The study shows that both medications may cause symptoms of ED in the short term.
But, the men taking Lisinopril may return to their normal levels of sexual activity in the long term.
In conclusion, the study suggested that Lisinopril may cause sexual dysfunction initially. But it is not a long-term issue.
There is another article published in the book, StatPearls. It mentions that ACE inhibitors are least likely to cause Erectile Dysfunction. Lisinopril also belongs to the group of ACE inhibitors.
What to do if I have ED symptoms
Erectile Dysfunction in a man can result from many causes. It can be difficult for the doctor to determine a particular cause of your erection problems.
They may diagnose you with Erectile Dysfunction if you have continuous trouble having or sustaining an erection.
If you have erection problems once in a while, it is not likely to be a cause for worry.
Your healthcare provider may tell you about several ED treatment options. Treatment options may include exercises, oral medications, and surgical procedures.
Your doctor may prescribe oral medications such as Cialis, Viagra, and Tadarise. They may also suggest physical exercise and following a healthy lifestyle.
Lisinopril is a used first-choice medicine for treating Hypertension in patients.
Many people may report having erection problems at the start of the treatment.
This can make you doubt if Lisinopril is the right choice for you. You may start to wonder, ‘does Lisinopril cause ED?’
You should know that there can be several causes for your erection problems. It can be difficult to identify a particular reason.
One such reason can be a side effect of your medication. Lisinopril may cause erection problems at the start of the treatment.
As per studies, Lisinopril does not cause erection problems or chronic Erectile Dysfunction in the long term.
If you still have erection problems, you should consult a doctor. They may suggest exercises or oral medications to help to reignite the passion in your sex life.
Frequently Asked Questions
Which BP meds cause Erectile Dysfunction (ED)?
ED can be a common side effect of medicines that restrict or reduce blood flow.
Blood pressure medicines like thiazide diuretics and beta-blockers decrease blood pressure. This may decrease blood flow to the penis and cause erection problems.
Other blood pressure medicines like alpha-blockers and ACE inhibitors may rarely cause ED.
Does Lisinopril help with Erectile Dysfunction?
Several Hypertension medicines can cause erection problems or worsen the symptoms of ED.
ACE inhibitors such as Lisinopril are not related to ED. They can help you with high blood pressure.
So if high blood pressure is the cause of your erection problems, Lisinopril may be able to help.
Are there long-term side effects from taking Lisinopril?
According to the data given on the NHS website, taking Lisinopril for a long time can affect your kidneys.
They may not work as efficiently as they used to. You may need to take regular blood tests to prevent severe kidney disorders.